Florida, 2009

Rip Current in Florida, August 16, 2009

August 16, 2009 · NWS TAE · 1 event in 1 county or zone

Strong surf from Tropical Storm Claudette claimed the life of a man at Panama City Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Strong surf from Tropical Storm Claudette claimed the life of a man at Panama City Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 16, 2:40 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 16, 2:40 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT SUN AUG 16 2009

.SYNOPSIS...AS OF 1215 PM EDT THIS AFTERNOON...TROPICAL DEPRESSION
NUMBER 4 HAS STRENGTHENED INTO TROPICAL STORM CLAUDETTE. ALTHOUGH NO
OFFICIAL POINTS WERE GIVEN ON THE UPDATE...BASED ON THE KTLH
RADAR...CLAUDETTE WAS ESTIMATED TO BE NEAR LATITUDE 29.0 NORTH
LONGITUDE 84.9 WEST OR ABOUT 50 MILES SOUTH OF APALACHICOLA FLORIDA.
THE STORM IS MOVING TOWARDS THE NORTHWEST NEAR 14 MPH AND THIS
MOTION IS EXPECTED TO CONTINUE TODAY. MAXIMUM SUSTAINED WINDS ARE
NEAR 40 MPH...WITH HIGHER GUSTS. SOME STRENGTHENING IS EXPECTED...
AND THE STORM IS FORECAST TO REACH 60 MPH PRIOR TO REACHING THE
COASTLINE NEAR PANAMA CITY LATE THIS AFTERNOON. RAINBANDS FROM THE
STORM ARE CONTINUING TO MOVE ONSHORE OVER THE BIG BEND AND PANHANDLE
COUNTIES...AND THESE WILL CONTINUE TO SPREAD FURTHER INLAND AS THE
DAY WEARS ON...WITH LOCALLY HEAVY RAINFALL TOTALS POSSIBLE LATER
TODAY AND TONIGHT. BEFORE ALL IS SAID AND DONE...STORM TOTAL
RAINFALLS OF 3 TO 5 INCHES WITH SOME ISOLATED 10 INCH AMOUNTS WILL
BE POSSIBLE OVER AREAS TO THE WEST OF THE APALACHICOLA RIVER ALONG
AND VERY CLOSE TO THE STORM CENTER. ALSO...ALTHOUGH NOT EXPECTED TO
BE A MAJOR THREAT...ISOLATED TORNADOES WILL STILL BE POSSIBLE TO THE
RIGHT OF THE STORMS TRACK. OVER THE COASTAL WATERS....WINDS AND
SEAS ARE CONTINUING TO RAMP UP...ALTHOUGH ALL OF THE HIGHER
VELOCITIES SEEN ON RADAR MAY NOT BE REACHING THE SURFACE AT THIS
TIME.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...WITH T.S. CLAUDETTE
MOVING INLAND...RAIN AND WIND WILL BE THE NAME OF THE GAME TONIGHT
...ESPECIALLY FROM LEON AND WAKULLA COUNTIES AND POINTS WESTWARD.
WITH 3 TO 5 INCH TOTALS AND SOME ISOLATED AMOUNTS OF UP TO 10 INCHES
POSSIBLE NEAR THE CENTER OF THE STORM. THIS COULD CREATE A SERIOUS
CONCERN FOR BOTH GENERAL AND RIVERINE FLOODING OVER PARTS OF THE FL
PANHANDLE AND SE AL...SO THE SITUATION WILL NEED TO BE WATCHED
CLOSELY. ALSO...IF SOME OF THE PROJECTED 50 KT WINDS OR HIGHER DO
MIX DOWN TO THE SFC...SEVERAL TREES AND POWER LINES COULD BE FELLED
AS WELL. DO TO THE SOMEWHAT SMALL NATURE OF THE STORM...A FAIRLY
SHARP POP GRADIENT COULD DEVELOP WITH THIS SYSTEM....AND WILL LIKELY
RANGE FROM CATEGORICAL TO THE WEST TO CHANCE TO THE EAST...RAIN...
WIND...AND POPS SHOULD FURTHER DECREASE ON MONDAY AS CLAUDETTE
WEAKENS AND MOVES FURTHER AWAY...WITH PERHAPS A FAIRLY HOT AND
HUMID...BUT LOW POP DAY ON TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
DEEP LAYER RIDGING WILL RESIDE OVER THE REGION AT LEAST THROUGH
THURSDAY MORNING. THEN A MID/UPPER LEVEL TROUGH WILL DIG DOWN THE
ERN U.S. WITH ITS AXIS JUST TO OUR WEST ON FRIDAY. THE TROUGH WILL
SWING OFF THE EAST COAST ON SATURDAY WITH A STRONG RIDGE BUILDING IN
THE FROM WEST ON SUNDAY. AT THE SURFACE...TROPICAL STORM ANA IS
FORECAST TO MAINTAIN A WEST TO WEST-NORTHWEST TRACK ACROSS HAITI AND
PORTIONS OF CUBA LATE TUESDAY THROUGH WEDNESDAY AND THEN INTO THE
SOUTHEASTERN GULF THURSDAY. THIS IS WHERE THINGS MAY GET
INTERESTING. IF THE UPPER TROUGH DIGS AND BREAKS DOWN THE RIDGE...
ANA WOULD LIKELY TURN ON A MORE NORTHWARD TRACK. IT IS WAY TOO EARLY
TO DETERMINE IF THIS SYSTEM WILL HAVE A SIGNIFICANT IMPACT ON OUR
CWA BUT THE ECMWF DOES SHOW IT TRACKING INTO THE NORTHEAST GULF
FRIDAY MORNING AND THEN TURNING TO THE NORTHEAST ACROSS NE FL/SE GA
FRIDAY AFTERNOON THROUGH SATURDAY MORNING. DUE TO THE
UNCERTAINTY...WILL SHOW POPS IN THE CHANCE CATEGORY AND KEEP WINDS
AND SEAS LOW FOR NOW.

&&

.AVIATION...TROPICAL STORM CLAUDETTE HAS FORMED SOUTH OF KAAF.
CLAUDETTE WAS MOVING TO THE NORTHWEST AT 12 KTS...AND SHOULD MAKE
LANDFALL NEAR PANAMA CITY BEACH AROUND 00Z THIS EVENING. A LARGE
BAND OF RAIN IS MAINLY ON THE EASTERN HALF OF THE STORM WITH
CONVECTION DEVELOPING ALONG THE PERIPHERY OF THE RAIN AREA.
ELSEWHERE...CONVECTION IS DEVELOPING IN SOUTHEAST ALABAMA AND SOUTH
CENTRAL GEORGIA. THE MAIN ZONE OF WEATHER WILL CONTINUE MOVING TO
THE NORTHWEST THROUGH THE AFTERNOON HOURS WITH IFR AND MVFR
CIG/VSBYS AFFECTING KTLH...KPFN...AND IN THE NEXT FEW HOURS...AT
KDHN. YOU CAN EXPECT GUSTS OF 50 TO 60 KTS ON LANDFALL NEAR PANAMA
CITY...AND GUSTS TO 40 KTS IN SOUTHEAST ALABAMA THIS EVENING. IT
APPEARS THAT KABY AND KVLD WILL BE OUTSIDE THE HEAVIEST WEATHER.
HOWEVER...YOU CAN NOT RULE OUT SOME TEMPORARY REDUCTIONS OF
CIG/VSBYS WITH SHOWERS THIS AFTERNOON...AND MVFR CIGS OVERNIGHT
TONIGHT. STAY TUNED TO THE LATEST ADVISORIES ON TROPICAL STORM
CLAUDETTE.

&&

.MARINE...THE NEXT 12 HOURS WILL BE A VERY BUSY AND ACTIVE TIME FOR
THE COASTAL WATERS...AS CLAUDETTE SLAMS ITS WAY THROUGH OUR MARINE
AREA. SEAS COULD REACH AS HIGH AS 11 FEET OR HIGHER IN SOME SPOTS
WITH LARGE BREAKING WAVES OF 6 TO 8 FEET POSSIBLE AT ST. GEORGE AND
DOG ISLANDS. AS CLAUDETTE MOVES FURTHER INLAND TONIGHT...WINDS AND
SEAS WILL QUICKLY SUBSIDE AND SHOULD EVEN DROP BELOW SCA LEVELS BY
MONDAY AFTERNOON.

&&

.FIRE WEATHER...NO CONCERNS THROUGH THE NEXT FEW DAYS DUE TO PLENTY
OF LOW LEVEL MOISTURE ASSOCIATED WITH HIGH RELATIVE HUMIDITIES AND
RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74  90  73  93  74 /  70  40  10  20  10
PANAMA CITY   75  88  75  93  76 /  80  60  20  20  10
DOTHAN        72  88  72  93  73 /  80  60  20  20  10
ALBANY        73  89  71  93  72 /  60  50  20  20  10
VALDOSTA      73  91  72  93  72 /  60  30  10  20  10
CROSS CITY    75  93  72  93  73 /  60  30  10  20  10
APALACHICOLA  76  87  76  92  76 /  70  50  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...FLOOD WATCH ALL ZONES.
     TROPICAL STORM WIND WARNING ALL EXCEPT HENRY COUNTIES.

GA...FLOOD WATCH EXTREME SW GA ZONES.

FL...TROPICAL STORM WARNING COASTAL WALTON...BAY...GULF...FRANKLIN
...WAKULLA...JEFFERSON...TAYLOR...AND DIXIE.

TROPICAL STORM WIND WARNING INLAND WALTON...HOLMES...JACKSON...
WASHINGTON...CALHOUN...GADSDEN..LEON...AND LIBERTY.

FLOOD WATCH ALL OF THE ABOVE COUNTIES INCLUDING LEON AND GADSDEN.

GM...TROPICAL STORM WARNING ALL ZONES.

&&

AVIATION/FIRE WX...WATSON
PUBLIC/MARINE...GOULD
LONG TERM...BARRY
Hazardous weather outlook, Aug 16, 6:10 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
710 AM EDT SUN AUG 16 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-171000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
710 AM EDT SUN AUG 16 2009 /610 AM CDT SUN AUG 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

TROPICAL DEPRESSION FOUR FORMED IN THE EASTERN GULF OF MEXICO
EARLY THIS MORNING...AND IS FORECAST TO STRENGTHEN TO A TROPICAL
STORM TODAY BEFORE MAKING LANDFALL TONIGHT ALONG THE PANHANDLE
COAST. THIS SYSTEM IS EXPECTED TO BRING COASTAL SURGE FLOODING
ALONG THE PANHANDLE COAST BEGINNING THIS AFTERNOON AND CONTINUING
TONIGHT. RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE SYSTEM
THROUGH MONDAY WILL RANGE FROM THREE TO FIVE INCHES WITH HIGHER
AMOUNTS...MAINLY FROM TALLAHASSEE WESTWARD.

WITH THE ELEVATED ONSHORE FLOW AND ROUGHER SEAS NOW EXPECTED...THE
RIP CURRENT RISK HAS BEEN INCREASED TO A HIGH LEVEL ALONG THE
BEACHES OF THE FLORIDA BIG BEND INCLUDING FRANKLIN COUNTY. FURTHER
WEST ALONG THE BEACHES OF THE FLORIDA PANHANDLE IT IS A MORE COMPLEX
SITUATION...HOWEVER THE FLOW IS ANTICIPATED TO COME AROUND TO AN
ONSHORE DIRECTION THIS AFTERNOON AND TONIGHT KEEPING THE MODERATE
RISK IN PLACE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A MORE TYPICAL SUMMERTIME PATTERN IS EXPECTED TO TAKE CONTROL OF OUR
WEATHER FOR THE FIRST PART OF THE UPCOMING WORK WEEK AS LOWER AND
UPPER LEVEL HIGH PRESSURE BUILDS OVER THE REGION. THE MAIN CONCERN
THROUGH WEDNESDAY WILL BE A SCATTERING OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS.

HEADING INTO THE LATTER PART OF THE WEEK...WILL BE MONITORING THE
PROGRESS OF TROPICAL STORM ANA. ANA IS CURRENTLY SPINNING OVER THE
CENTRAL ATLANTIC OCEAN AND IS STILL A LONG WAY FROM OUR FORECAST
AREA WITH PLENTY OF TIME TO WATCH ITS PROGRESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Bay

When
August 16, 4:28 PM EST
Where
Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

A man was discovered unconscious on the beach behind the Broadwater Beach Resort after being pulled from the water one quarter mile west of the resort. CPR efforts by EMT personnel on scene were unsuccessful.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Bay2009-08-1628MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193647.